Experiences With New Treatments
Posted 04 December 2007 - 01:47 AM
What have been your experiences been with the antibiotic treatments - (sorry for the lousy spelling) Dexacycline and clinamyacin?
Thanks for your replies.
Posted 04 December 2007 - 02:20 AM
You should do just fine on the cytoxin. I was on it a for 5 months. At the time my girls were 7 and 5. I would go in on a Friday morning and be in bed until Sunday. By Monday I was feeling better but dragging a little bit and by Tuesday I was ok. My dr told me I would be fine with no side effects but I am super sensitive. My hair did thin out tremendously so I cut it really short. It is finally back to where it was but I often think about cutting again, life was so much easier! I also found that the anti nausea meds made me really woozie and feel totally disconnected. I stopped taking them after my second treatment and I recovered much faster from my treatment. As for the pill vs IV I think it is up to your dr. For me, I wanted the iv form, faster in and faster out of your body. Remember to drink a ton of water!! Good luck and keep us posted!
(Retired) ISN/SCTC List Coordinator
(Retired) ISN Sclero Forums Assistant Manager
(Retired) ISN Assistant News Guide
(Retired) ISN Fundraiser
International Scleroderma Network (ISN)
Posted 04 December 2007 - 03:11 AM
The first treatment is the hardest in that you don't know what to expect and everything is new, but after that by the third or forth treatment you'll be an expert. Afterwards you have to carefully monitor yourself, drink lots of water and pee a lot to flush the cyclophosphamide out of your bladder preventing damage. My rheumatologist also ordered Aloxi and Mesna with the cyclophosphamide to prevent nausea and protect my bladder.
I'm in the middle of my second round of cyclophosphamide. Lisa is right you do feel disconnected. I'd say tired and weak but not quite enough to sleep.
I don't take antibiotics except for the occasional cephalexin. Also, I wasn't given the option in regards to pill vs. IV. I was diagnosed and 2 weeks later put on IV cyclophosphamide. The urgency makes me assume that IV might be more effective. Since it's put directly into the body it by passes all the digestive stuff pills go thru, but that's my unscientific guess. My naturopath doctor says liquid is better and more effective than pills.
Side effects vary, but mine are: chills, chemo brain (absentmindedness), fatigue and muscle weakness. This last time I had a weird burning in my hip, but this is my second round. I felt the same effects during my first round but they weren't as intense.
You'll be okay,
hugs - peanut
You can deprive the body but the soul needs chocolate
my HMO makes me wear a helmet...
Posted 04 December 2007 - 04:17 AM
I agree with Lisa. You should do just fine. Just drink lots and lots of water, get your required bloodwork and make sure your doctor monitors your results. Unlike Lisa and Peanut, I was put on oral cyclophosphamide without being given a choice. It's interesting how rheumatologists differ in treatments. Mine didn't feel that IV cyclophosphamide had any definitive studies to prove its effectiveness, where oral cytoxan had ONE. It really didn't matter because I didn't last a month on it, before I had to come off it.
AnyWho - we do have a couple of pages on cyclophosphamide:
Cyclophosphamide in Clinical trials
In reference to the antibiotics, there has been no clinical trials showing an antibiotics effectiveness on scleroderma or any of its symptoms. In fact, a clinical trial on the antibiotic minocyline showed negative results.
Personally, I would stay away from antibiotics as a treatment for scleroderma because it is still very experimental, which means there are more risks involved.
Please let us know what you decide and keep us up on how you are doing.
ISN Support Specialist
(Retired) ISN Assistant Webmaster
(Retired) ISN News Director
(Retired) ISN Technical Writer for Training Manuals
International Scleroderma Network (ISN)
Posted 04 December 2007 - 05:32 AM
Birdman has had 8 IV cyclophosphamide treatments and he is doing well, his hair is thinner, he gets tired easily and usually naps every afternoon. He also has what he calls chemo brain ! But the doctors have said that would go away after his treatments. He also drinks lots of water, and takes Mesna to protect his Gall bladder, and anti nausea meds right after his treatments. But overall he says he sees improvement, with his skin and breathing is easier.
Hope you also do well.
Julie (Bird Lady)